Arizona, 2023Flash Flood in Arizona, August 6, 2023
August 6, 2023 · NWS TWC · 1 event in 1 county or zone
Thunderstorms developed and moved slowly northwest across Santa Cruz and adjacent areas of Pima and Cochise counties during the evening producing heavy rain. One storm produced flash flooding in the Patagonia vicinity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed and moved slowly northwest across Santa Cruz and adjacent areas of Pima and Cochise counties during the evening producing heavy rain. One storm produced flash flooding in the Patagonia vicinity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 6, 2:45 PM MST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 6, 2:45 PM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST Sun Aug 6 2023
.SYNOPSIS...Not as hot this upcoming week with a daily chance of
showers and thunderstorms.
&&
.DISCUSSION...The moisture push we had overnight has been nice but
still dealing with warm mid-level temperatures around -2 to -3 per
last POES satellite derived data. Latest HRRR and UofA WRF runs
still highlighting Santa Cruz and SW Cochise counties, mainly the
Santa Rita and Huachuca mountains this evening. Any outflows
pushing from these storms will struggle to develop additional
storms with most of the isolated activity that does develop this
evening staying south of a Kitt Peak to Benson line.
With the upper high sliding a little further east, it will not be
as hot this upcoming week with highs running a few degrees above
normal. Relatively active convective week ahead with daily 10% to
40% chances then drying out next weekend and unfortunately
heating back up.
&&
.AVIATION...Valid through 08/00Z.
Chance of -SHRA/-TSRA with clouds bases 8k-10k ft AGL until
07/04z across Santa Cruz and SW Cochise county impacting KOLS and
KALK. Otherwise SKC conds. Chance of afternoon -SHRA/-TSRA across
most of the area Monday. SFC winds NWLY at 10-15 kts with gusts
up to 25 kts possible until 07/03Z. Otherwise SFC winds will be
variable and remain under 10 kts. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...There was a moisture increase this morning which
will remain across the area much of the upcoming week. This will
lead to daily chances of showers and thunderstorms, although not
everybody will be getting wetting rains. Temperatures will not be
as hot this week, generally a few degrees above normal. Drying
out once again next weekend with temperatures heating back up
again.
&&
.CLIMATE...The low temperature at the Tucson airport this morning
was a very warm 85 degrees. This ties for the warmest August low
on record, which first occurred on August 1, 1902 and was later
tied on August 1, 1914.
The consecutive day streak of highs 100 degrees or hotter in
Tucson stands at 52 days. The probabilities each day this
upcoming week of NOT hitting 100 degrees is less than 10%.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ501>509.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 6, 4:31 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST Sun Aug 6 2023
AZZ503-504-513-070015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
431 PM MST Sun Aug 6 2023
...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 515 PM MST...
At 430 PM MST, Doppler radar was tracking a strong thunderstorm near
Green Valley, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Green Valley, Amado, Madera Canyon and Arivaca Junction.
This includes Interstate 19 between mile markers 26 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3167 11089 3166 11113 3194 11109 3189 11078
TIME...MOT...LOC 2330Z 192DEG 4KT 3177 11098
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WJMSpecial weather statement, Aug 6, 7:01 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
701 PM MST Sun Aug 6 2023
AZZ503-504-070245-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
701 PM MST Sun Aug 6 2023
...A strong thunderstorm will impact portions of east central Pima
County through 745 PM MST...
At 700 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Pascua Pueblo Yaqui Reservation, or 9 miles northwest
of Sahuarita, moving north at 5 to 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita, Drexel Heights, Three Points, Pascua Pueblo Yaqui
Reservation, Summit, Valencia West and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 271 and 272.
Interstate 19 between mile markers 44 and 57.
Route 86 between mile markers 151 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3191 11098 3190 11121 3214 11134 3210 11081
TIME...MOT...LOC 0200Z 181DEG 7KT 3200 11112
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WJMFlash Flood, Santa Cruz
- When
- August 6, 8:10 PM MST to 9:10 PM MST
- Where
- Santa Cruz County, 0.99 mi N of Patagonia to 0.97 mi NNE of Patagonia
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 31.544, -110.752
Heavy rain of 1-2 inches along Sonoita and Harshaw Creeks caused flash flooding of rural roadways east of Route 82 northeast of Patagonia as well as Sonoita Ave in Patagonia.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 6, 20232 deaths · 2 injured · $119,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Alabama, August 6, 2023$246,000 · 56 kt wind · 78 events
- Tornadoes and Flash Flooding in Illinois, August 6 to 7, 2023EF2 · 29 events
- Excessive Heat in Florida, August 6 to 9, 202383 events
- Damaging Winds in Georgia, August 6, 2023$50,000 · 60 kt wind · 49 events
- Damaging Winds in South Carolina, August 6 to 7, 2023$18,000 · 60 kt wind · 63 events
- Flash Flood and Hail in Indiana, August 6 to 7, 2023$145,000 · 1 in hail · 7 events
- Heat in Texas, August 6 to 10, 202352 events
- Tornadoes and Damaging Winds in Indiana, August 6 to 7, 2023EF1 · 24 events
- Excessive Heat and Heat in Texas, August 6 to 10, 202344 events
- Damaging Winds in Illinois, August 6 to 7, 2023$48,000 · 56 kt wind · 4 events
- Excessive Heat in Louisiana, August 6, 202336 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129591.